MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PHENOM MICROCATHETER; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 PHENOM MICROCATHETER; CATHETER, CONTINUOUS FLUSH
Model Number FG15160-0615-1S
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The phenom catheter (model: fg15160-0615-1s lot: my20-019) was returned for analysis.The phenom-27 catheter was returned in 3 s egments.The first segment was measured to be ~6.6cm.No damages or irregularities were found with the phenom-27 hub.No flash or voids molded were observed in the hub.The strain relief was found to be damaged (cut).The second segment was measured to be ~3.6cm.The second segment of the catheter was found to be cut proximal end of strain relief.The distal end of second segment was found to be cut with pad restraint extending from cut end.The third segment was measured to be ~160.5cm.The third segment was found to be dissected (cut) at ~160.5cm from distal tip.No damages or irregularities were found with the tip and marker band.The catheter total length and the usable length were unable to measured due to catheter body damage.An in-house 0.026" mandrel was inserted through the phenom hub, and exited strain relief without issue.The mandrel was then inserted through the second segment and met resistance.In order to find the cause of resistance the catheter body was dissected.The catheter was found to be occluded with the tip coil of a pipeline flex embolization device.Based on the analysis findings, the customer's report of "catheter resistance at hub" was unable to be confirmed as an in-house mandrel was inserted into the catheter hub and exited without issue.From the damages seen on the catheter body (cut); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the phenom catheter hub against resistance.It is possible that patient tortuous anatomy may have contributed to the reported issue.There was no device malfunction or non-conformance to specifications identified that led to the resistance during delivery.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that one pipeline became stuck/locked up in a phenom catheter that accordioned.A second pipeline was too long and ribboned in the turn.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery with a max d iameter of 8mm and a 5mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was reported that during deployment and re-sheathing, the pipeline (pli-10) became stuck/locked up at the hub of the phenom microcatheter (pli-30).The catheter was continuously flushedwith heparinized saline, and the physician released the load, but the issue did not resolve.The phenom microcatheter was accordioned at the distal segment, and there was no damage noted to the pushwire.A second pipeline (pli-20) was then used with a new phenom microcatheter, but the pipeline was too long and ribboned in the turn.There was no alleged product issue with the second pipeline.A replacement pipeline was used to then complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.

Brand Name
PHENOM MICROCATHETER
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10954398
Report Number2029214-2020-01239
Device Sequence Number3490184
Product Code KRA
UDI-Device Identifier00847536041882
UDI-Public00847536041882
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberFG15160-0615-1S
Device Catalogue NumberFG15160-0615-1S
Device Lot NumberMY20-019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2020
Initial Report FDA Received Date12/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR